Nebraska, 2003

Hail in Nebraska, May 4, 2003

May 4, 2003 · NWS LBF · 12 events in 7 counties and zones

11 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 12:29 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 4, 12:29 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT SUN MAY 4 2003

TIMING OF PCPN REMAINS THE CHALLENGE THROUGH THE FCST PERIOD.

A STRONG SURFACE LOW PRESSURE SITS OVER SOUTHEAST NEBRASKA WITH AN
INVERTED TROF EXTENDING NORTHWESTWARD INTO NORTH CENTRAL NEBRASKA AND
THEN INTO NORTHWEST SOUTH DAKOTA.  GOOD CONVERGENCE ALONG THIS LINE
WITH SOUTHEAST WINDS TO THE EAST OF IT AND NORTHWEST WINDS TO THE
WEST.  SATELLITE IMAGERY SHOWS A SHORTWAVE SLIDING ACROSS SOUTHWEST
SOUTH DAKOTA AND EASTERN WYOMING...INTO THE NORTHERN PORTION OF THE
NEBRASKA PANHANDLE.

THE AIRMASS OVER THE NEBRASKA PANHANDLE IS QUITE UNSTABLE WITH LAPS
CAPES 1000-1300 J/KG AND H7-H5 LAPSE RATES OF 8.0 C/KM...SO EXPECT
THUNDERSTORMS TO CONTINUE TO DEVELOP. EXPECT THUNDERSTORMS TO
CONTINUE THIS EVENING AND THEN PUSH OFF TO THE EAST LATER TONIGHT.
BREEZY NORTHWEST WINDS WILL WEAKEN THIS EVENING BUT WILL REMAIN ABOUT
10 TO 20 MPH THROUGH THE NIGHT WHICH WILL KEEP THE LOWEST LAYERS OF
THE ATMOSPHERE MIXED SO EXPECT OVERNIGHT LOWS TO REMAIN ON THE MILD
SIDE IN THE LOWER TO MID 40S.

SKIES WILL REMAIN PARTLY CLOUDY ON MONDAY AS THE H7-H5 LAPSE RATES
REMAIN ABOVE 7.0 C/KM.  SHORTWAVES ROTATING AROUND THE UPPER LOW
WILL LIKELY SPARK A FEW SHOWERS AGAIN TOMORROW AFTERNOON SO WILL
KEEP THE 20 POP ACROSS THE SOUTH AND THE 30 POP ACROSS THE NORTH.
BREEZY CONDITIONS LOOK ON TRACK AGAIN AS THE SFC LOW MOVES VERY
SLOWLY NORTHEAST KEEPING THE PRESSURE GRADIENT TIGHT.  ANY
INSTABILITY SHOWERS WILL DIMINISH QUICKLY BY LATE AFTERNOON OR
EARLY EVENING AS THE HEATING OF THE DAY SUBSIDES...SO WILL KEEP THE
MONDAY NIGHT PERIOD DRY.

WEAK HIGH PRESSURE KEEPS THE FA DRY ON TUE...BUT A RETURN OF
SOUTHEAST WINDS AND MORE MOISTURE ON WED WILL BRING A RETURN OF
SHOWERS AND THUNDERSTORMS.  A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUES THROUGH SATURDAY NIGHT AS SOUTHWEST FLOW ALOFT BRINGS A
CONTINUOUS STREAM OF PULSES THROUGH THE AREA AND SOUTHERLY WINDS
BRING IN AMPLE MOISTURE.  FINALLY BY SUNDAY...THE DRY SLOT SLIDES
OVER THE AREA AS THE LOW PRESSURE MOVES NORTH INTO NORTHERN ND.

.LBF...NONE.

DDB
Hazardous weather outlook, May 4, 8:49 AM MST, 4 hours 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-042045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE THREAT AREA LIES NORTH AND EAST OF A LINE FROM
ALLIANCE...IN THE NEBRASKA PANHANDLE...TO NORTH PLATTE...IN
SOUTHWEST NEBRASKA.

THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE A TROUGH OF LOW
PRESSURE...EXTENDING FROM CENTRAL SOUTH DAKOTA ACROSS NORTH CENTRAL
NEBRASKA INTO A LOW PRESSURE SYSTEM OVER NORTHERN KANSAS. AS THE LOW
PRESSURE SYSTEM OVER NORTHERN KANSAS MOVES ACROSS SOUTHEAST NEBRASKA
THIS AFTERNOON AND THEN ACROSS NORTHERN IOWA TONIGHT THE TROUGH OF
LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES IN FROM THE WEST.

PLENTY OF MOISTURE REMAINS ACROSS THE AREA AND AS TEMPERATURES RISE
THIS AFTERNOON THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. THE MAIN
THREAT WILL BE LARGE HAIL WITH THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE NORTHWEST AND NORTH
CENTRAL PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT.

POWER

In the hours before

Local storm report, May 4, 1:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0322 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    ASHBY                     NE   2.00 IN HAIL
05/03/03   GRANT                          TIME ESTIMATED

MB
Local storm report, May 4, 1:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0323 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    7 S BINGHAM               NE   1.75 IN HAIL
05/03/03   GRANT                          BROKEN WINDOWS AND ROOF
                                          DAMAGE-TIME ESTIMATED

MB

The radar

The North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Sheridan

When
May 4, 1:30 PM MST to 1:35 PM MST
Where
Sheridan County, 14 mi NW of Rushville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.667, -100.833

Hail, Cherry

When
May 4, 4:13 PM CST
Where
Cherry County, 20 mi SW of Valentine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -100.233

Hail, Cherry

When
May 4, 4:44 PM CST
Where
Cherry County, 20 mi N of Wood Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Funnel Cloud, Cherry

When
May 4, 4:50 PM CST
Where
Cherry County, 22 mi NW of Wood Lake
Reported by
TRAINED SPOTTER
Coordinates
42.550, -99.983

Hail, Brown

When
May 4, 5:38 PM CST
Where
Brown County, 7 mi W of Ainsworth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -100.067

Hail, Cherry

When
May 4, 5:40 PM CST
Where
Cherry County, 2 mi NW of Elsmere
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.000, -100.333

Hail, Brown

When
May 4, 6:00 PM CST
Where
Brown County, 31 mi S of Johnstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -100.217

Hail, Thomas

When
May 4, 6:00 PM CST
Where
Thomas County, 7 mi N of Halsey
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.983, -100.350

Hail, Blaine

When
May 4, 6:00 PM CST
Where
Blaine County, 17 mi NW of Dunning
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -99.633

Hail, Loup

When
May 4, 6:57 PM CST
Where
Loup County, 13 mi W of Taylor
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -99.600

Hail, Loup

When
May 4, 7:15 PM CST
Where
Loup County, 6 mi SW of Almeria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -99.767

Hail, Custer

When
May 4, 7:22 PM CST
Where
Custer County, 3 mi NNE of Oconto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355201, 5355486, 5355487, 5355488, 5355489, 5355491, 5355490, 5355492, 5355493, 5355494, 5355495, 5355496.